Massachusetts, 2020

Tornado in Massachusetts, August 2, 2020

August 2, 2020 · NWS BOX · 1 event in 1 county or zone

A strong warm front moving northeast across southern New England and an approaching short wave trough combined to produce a weak tornado in western Massachusetts during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong warm front moving northeast across southern New England and an approaching short wave trough combined to produce a weak tornado in western Massachusetts during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 2, 4:10 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 2, 4:10 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
510 PM EDT Sun Aug 2 2020

.SYNOPSIS...
A warm sultry air mass will be in place tonight through Tuesday.
Isolated severe thunderstorms are possible this evening in
western MA and northern CT. Mainly dry weather Monday. Showers
and a few thunderstorms, will develop Monday night, mainly in
western MA, ahead of Isaias, which is expected to impact
southern New England Tuesday night with heavy rain in western
areas and gusty winds in eastern areas. Heading into late week,
temperatures remain warm, but more comfortable with lowering
dewpoints.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
445 PM update...

Tonight...

A Tornado Watch is in effect for Hartford, Tolland, Hampden,
Hampshire, and Franklin Counties in northern CT and western MA
until 10 PM. Storms will be isolated due to mid level dry air
over eastern NY and lack of forcing. However, low level
helicity is very strong and any storms that do develop will
likely exhibit rotation this evening. Surface winds are still
backed somewhat in the CT River Valley, from the SSE, with SW
flow at 30-40 kt at 850 mb.

Elsewhere, scattered thunderstorms with heavy downpours will be
moving through eastern MA this evening, but not expected to be
severe.

Later tonight, low level southerly flow will keep temperatures
up, in the mid 70s with areas of fog in eastern areas.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Monday...

Monday should be mainly dry with westerly winds drying things
out briefly with dewpoints dropping to the mid 60s except still
lower 70s along the coast. Highs in the 80s.

Monday night...

Moisture flows rapidly into the region out ahead of Isaias.
There should be a round of showers and perhaps thunderstorms in
northern CT and western MA. Additional activity is expected to
move along the same area. Scattered showers could impact eastern
areas as well.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Highlights...

* Tropical Storm Isaias moves into southern New England Tuesday into
  Wednesday

* Threats: Heavy rainfall, gusty winds, and minor coastal flooding
  possible

* Quiet weather post Isaias and comfortable temperatures.

The focus of the long term focus continues with Tropical Storm
Isaias and the possible impacts it could bring to southern New
England. As of Sunday afternoon T.S. Isaias was located about 975
nautical miles (1,123 miles) southwest of Martha's Vineyard. The
official track from the National Hurricane Center (NHC) does bring
Isaias into our neck of the woods sometime late Tuesday night
through early Wednesday morning. Steering Isaias into the northeast,
a Bermuda high (1020mb) and a frontal system extending along the
east coast. Now, there is still a bit of uncertainty with the track.
A western track would bring Isaias into northeast Florida/southeast
Georgia, then move inland thought the Carolinas. This time overland
would help to considerably weaken Isaias. An eastern track would
keep Isaias over the warmer waters before making landfall along the
outer banks of North Carolina, likely maintaining the strength of the
storm.

As previously discussed, the chances of Isaias remaining a tropical
storm as it reaches MA/CT/RI are continue to diminish. NHC has the
probability of tropical storm force winds between 20 and 30 percent;
with the most likely arrival time Tuesday evening. We did cap our
sustained wind speeds at 35 kts and wind gust to 45kts. It wouldn't
be out of the question for an isolated gust or two to 50 kts. At 925
mb winds are 60kts to 70kts. Strongest winds will be located to the
east of the track. West of the track the the bigger threat will be
rainfall. Good news, as previously stated Isaias will be moving
through fairly quickly; the central low pressure is in and out in 6
hours. Additionally, heavy rainfall many end up occurring in
narrower/localized bands that amount between 2" and 4" - with
locally 6".

The second half of the week is fairly quiet with high pressure
returning and leading to drier weather. Warm with temperatures in
the low and middle 80s and muggy on Wednesday with dewpoints near 70
degrees. Mid 80s Thursday and Friday with dewpoints near 60 degrees;
talk about refreshing!

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

2045Z update...

Tonight...Moderate confidence

MVFR CIGS expected throughout, with areas of fog in eastern MA
and RI late. Isolated thunderstorms, some strong, with local IFR
before midnight. Some improvement throughout the region late.

Monday...High confidence. VFR.

Monday night...Moderate confidence. VFR to start with scattered
showers and isolated t-storms mainly in western MA & northern
CT late. Areas of fog possible late near the south coast.

KBOS Terminal...Moderate confidence in TAF. Scattered tstms this
evening.

KBDL Terminal...Moderate confidence in TAF. Low risk for tstms,
possibly strong through 03Z.

Outlook /Tuesday through Friday/...

Tuesday: Mainly VFR, with local IFR possible. Breezy. Chance
SHRA, chance TSRA, patchy FG.

Tuesday Night: MVFR/IFR conditions possible. Strong winds with
gusts up to 50 kt. Chance SHRA, patchy BR.

Wednesday: VFR. Breezy. Chance SHRA.

Wednesday Night: VFR. Breezy. Slight chance SHRA.

Thursday through Thursday Night: VFR.

Friday: VFR. Slight chance SHRA.

&&

.MARINE...
450 PM update...

Small Craft Advisories continue into Monday for gusty winds this
evening and then a period of 5 ft seas Monday, mainly over the
southeastern waters.

Seas could subside briefly to below SCA criteria Monday night,
before winds and seas increase in association with Isaias
Tuesday into Wednesday.

Outlook /Tuesday through Friday/...

Tuesday: Winds less than 25 kt. Local rough seas. Chance of
rain showers, patchy fog.

Tuesday Night: Low risk for gale force winds with gusts up to
45 kt. Rough seas up to 11 ft. Chance of rain showers, patchy
fog.

Wednesday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain showers, patchy fog.

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Thursday Night through Friday: Winds less than 25 kt. Slight
chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 AM EDT Monday for ANZ231>234-250.
     Small Craft Advisory until 5 PM EDT Monday for ANZ235-237-
     254>256.

&&

SYNOPSIS...Gaucher/GAF
NEAR TERM...GAF
SHORT TERM...GAF
LONG TERM...Gaucher
AVIATION...Gaucher/GAF
MARINE...Gaucher/GAF
Hazardous weather outlook, Aug 2, 3:23 PM EST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
423 PM EDT Sun Aug 2 2020

CTZ004-MAZ004>007-012>024-026-RIZ001>008-032030-
Windham CT-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
423 PM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-003-MAZ002-003-008>011-032030-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
423 PM EDT Sun Aug 2 2020

...TORNADO WATCH 410 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut and
western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-032030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
423 PM EDT Sun Aug 2 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 2, 12:36 PM EST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
136 PM EDT Sun Aug 2 2020

CTZ002-003-MAZ009-011-021815-
Hartford CT-Tolland CT-Western Hampden MA-Eastern Hampden MA-
136 PM EDT Sun Aug 2 2020

...LINE OF STRONG THUNDERSTORMS MOVING INTO HARTFORD, SOUTHERN
HAMPDEN AND FAR WESTERN TOLLAND COUNTIES...

At 135 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Southwick to near Thomaston. Movement was
northeast at 40 mph.

Winds in excess of 40 mph will accompany these storms.

Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol,
Manchester, Chicopee, East Hartford, Enfield, Westfield, Glastonbury,
Newington, Windsor, Agawam, West Springfield, Wethersfield, South
Windsor, Farmington, Simsbury and Ludlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4210 7300 4218 7243 4173 7257 4165 7299
      4180 7302 4181 7295 4184 7294 4185 7295
      4188 7295 4189 7294 4190 7291 4197 7289
      4197 7303
TIME...MOT...LOC 1735Z 234DEG 36KT 4206 7281 4169 7312

Loconto
Special weather statement, Aug 2, 3:38 PM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
438 PM EDT Sun Aug 2 2020

MAZ004-005-012-014-022130-
Southern Worcester MA-Central Middlesex County MA-
Northern Worcester MA-Southeast Middlesex MA-
438 PM EDT Sun Aug 2 2020

...STRONG THUNDERSTORM MOVING INTO MIDDLESEX COUNTY...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southborough, or over Marlborough, moving northeast at 25 mph.

Winds in excess of 40 mph will accompany this storm. In
addition, heavy downpours may produce ponding of water on roads.

Locations impacted include...
Framingham, Waltham, Arlington, Billerica, Marlborough, Natick,
Lexington, Belmont, Acton, Hudson, Westborough, Concord, Sudbury,
Ashland, Hopkinton, Northborough, Bedford, Wayland, Weston and
Maynard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4242 7116 4238 7124 4219 7154 4234 7167
      4255 7132
TIME...MOT...LOC 2037Z 236DEG 24KT 4232 7152

Loconto
Special weather statement, Aug 2, 3:42 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
442 PM EDT Sun Aug 2 2020

CTZ004-MAZ012-RIZ001-022130-
Windham CT-Southern Worcester MA-Northwest Providence RI-
442 PM EDT Sun Aug 2 2020

...STRONG THUNDERSTORM NEAR WOODSTOCK CONNECTICUT MOVING TOWARD
SOUTHEAST WORCESTER AND NORTHWEST PROVIDENCE COUNTIES...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Woodstock, or 17 miles north of Plainfield, moving northeast at 25
mph.

Winds in excess of 40 mph will accompany this storm. In addition,
heavy downpours may cause ponding of water on roads.

Locations impacted include...
Killingly, Webster, Burrillville, Oxford, Uxbridge, North Smithfield,
Dudley, Glocester, Putnam, Thompson, Sutton, Douglas, Woodstock,
Ashford, Pomfret, Hampton and Eastford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4193 7217 4196 7211 4196 7210 4197 7210
      4216 7175 4199 7158 4180 7205
TIME...MOT...LOC 2041Z 234DEG 21KT 4195 7195

Loconto
Local storm report, Aug 2, 4:16 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
516 PM EDT SUN AUG 02 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 SW STAFFORD SPRINGS   41.92N  72.34W
08/02/2020                   TOLLAND            CT   AMATEUR RADIO

            TREE DOWN ON OLD STAFFORD RD AT BUFF CAP RD.

&&

EVENT NUMBER BOX2001786

LOCONTO
Special weather statement, Aug 2, 4:30 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
530 PM EDT Sun Aug 2 2020

CTZ004-MAZ004-005-012>015-017-RIZ001-022215-
Windham CT-Southern Worcester MA-Suffolk MA-Western Norfolk MA-
Northern Bristol MA-Central Middlesex County MA-
Northern Worcester MA-Southeast Middlesex MA-Northwest Providence RI-
530 PM EDT Sun Aug 2 2020

...LINE OF STRONG THUNDERSTORMS PRODUCING HEAVY RAINS MOVING INTO
EASTERN WORCESTER COUNTY AND INTO METROWEST BOSTON...

At 528 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Boylston to Douglas. Movement was northeast at
35 mph.

Winds in excess of 30 mph will accompany these storms. Heavy
rainfall may produce ponding of water on roads or minor urban and
poor drainage flooding. Ponding of water was recently reported on
Interstate 290 in Worcester.

Locations impacted include...
Boston, Worcester, Cambridge, Newton, Somerville, Framingham,
Waltham, Brookline, Medford, Arlington, Woonsocket, Billerica,
Marlborough, Woburn, Shrewsbury, Cumberland, Natick, Watertown,
Franklin and Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4260 7111 4202 7116 4196 7184 4240 7180
TIME...MOT...LOC 2128Z 237DEG 30KT 4234 7172 4204 7174

Loconto

The radar

The Albany radar (KENX), 98 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hampden

When
August 2, 5:59 PM EST to 6:20 PM EST
Where
Hampden County, 2.92 mi WNW of Tolland to 1.37 mi SW of Blandford
Rating
EF0
Path length
8.14 mi
Path width
100 yd
Property damage
$45,000
Reported by
NWS Storm Survey
Coordinates
42.094, -73.074

A National Weather Service survey team concluded that a weak, narrow, but relatively long tornado occurred during the evening on Sunday, August 2 in western Massachusetts. It began in the southeast part of Sandisfield (Berkshire County), moved northeast across northwest Tolland (Hampden County), and lifted in the southern portion of Blandford (Hampden County). Damage was mainly to trees but some minor home damage occurred in Sandisfield. The EF-Scale rating was EF-0, with estimated maximum wind speeds of 80 mph. The tornado was on the ground in a mainly continuous path for a little more than 8 miles, with a maximum width of approximately 100 yards.

The tornado began in Sandisfield, just west of South Main Street. Some tree damage was observed on Carpenter Lane and on South Main Street at and just north of the Mile 4 marker. A home there had its upper window blown in, shingles ripped off, and the portico was lifted upward, enabling the supporting post to be shifted outward. Some corn stalks were flattened and a neighbor's fence was blown down.

In Tolland, trees were observed to be blown down in various directions from East Otis Road to the west shore of Twining Pond, where drone footage provided by an amateur radio operator showed a couple of dozen trees blown down in a narrow swath. Continuing to the northeast, many trees were downed on Belden Road and on a narrow portion of Schoolhouse Road just north of Belden Road. The damage became sporadic as it ended with some wires downed in Blandford, just west of the north end of the Cobble Mountain Reservoir. One tree was observed down near the Blandford Highway Department on Otis Stage Road (Route 23).

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2020Every state in 2020This day in weather historyThe tornado archive for Massachusetts, 2020Warnings in Massachusetts, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914414.